Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Resonance and the second BVP


Author: Victor L. Shapiro
Journal: Trans. Amer. Math. Soc. 325 (1991), 363-387
MSC: Primary 35J65
DOI: https://doi.org/10.1090/S0002-9947-1991-0994172-7
MathSciNet review: 994172
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Omega \subset {\mathbb{R}^N}$ be a bounded open connected set with the cone property, and let $ 1 < p < \infty $ . Also, let $ Qu$ be the $ 2m$th order quasilinear differential operator in generalized divergence form:

$\displaystyle Qu = \sum\limits_{1 \leq \vert\alpha \vert \leq m} {{{(- 1)}^{\vert\alpha \vert}}{D^\alpha }{A_\alpha }(x,{\xi _m}(u))}, $

where for $ u \in {W^{m,p}}$, $ {\xi _m}(u) = \{ {D^\alpha }u:\vert\alpha \vert \leq m\} $. (For $ m = 1$, $ Qu = - \sum\nolimits_{i = 1}^N {{A_i}(x,u,Du)}$.) Under four assumptions on $ {A_\alpha }$--Carathéodory, growth, monotonicity for $ \vert\alpha \vert = m$, and ellipticity--results at resonance are established for the equation $ Qu = G + f(x,u)$, where $ G \in {[{W^{m,p}}(\Omega)]^\ast }$ and $ f(x,u)$ satisfies a one-sided condition (plus others). For the case $ m = 1$ , these results are tantamount to generalized solutions of the second BVP.

References [Enhancements On Off] (What's this?)

  • [1] R. A. Adams, Sobolev spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [2] S. Agmon, Lectures on elliptic boundary value problems, Van Nostrand, Princeton, N. J., 1965. MR 0178246 (31:2504)
  • [3] F. E. Browder, Existence theorems in partial differential equations, Proc. Sympos. Pure Math., vol. 16, Amer. Math. Soc., Providence, R. I., 1970, pp. 1-60. MR 0269962 (42:4855)
  • [4] D. G. de Figueiredo and J. P. Gossez, Nonlinear perturbations of a linear elliptic problem near its first eigenvalue, J. Differential Equations 30 (1978), 1-19. MR 511471 (80f:35053)
  • [5] B. Epstein, Partial differential equations, McGraw-Hill, New York, 1962. MR 0149054 (26:6550)
  • [6] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Springer-Verlag, Berlin, 1983. MR 737190 (86c:35035)
  • [7] O. A. Ladyzhenskaya and N. N. Uraltseva, Linear and quasilinear elliptic equations, Academic Press, New York, 1968. MR 0244627 (39:5941)
  • [8] E. M. Landesman and A. C. Lazer, Nonlinear perturbations of linear elliptic boundary value problems at resonance, J. Math. Mech. 19 (1970), 609-623. MR 0267269 (42:2171)
  • [9] C. B. Morrey, Multiple integrals in the calculus of variations, Springer-Verlag, Berlin, 1966. MR 0202511 (34:2380)
  • [10] J. Necas, Introduction to the theory of nonlinear elliptic equations, Wiley-Interscience, New York, 1986. MR 874752 (87m:35053)
  • [11] W. Rudin, Real and complex analysis, 2nd ed., McGraw-Hill, New York, 1974. MR 0344043 (49:8783)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J65

Retrieve articles in all journals with MSC: 35J65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1991-0994172-7
Keywords: Quasilinear elliptic, resonance, generalized divergence form
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society